Alabama, 2008Tornadoes and Damaging Winds in Alabama, May 8, 2008
May 8, 2008 · NWS HUN · 12 events in 7 counties and zones
A quasi-linear convective system (QLCS) produced no less than five tornadoes and damaging thunderstorm winds across northern Alabama during the late morning through mid afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $983,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi-linear convective system (QLCS) produced no less than five tornadoes and damaging thunderstorm winds across northern Alabama during the late morning through mid afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 8, 10:28 AM CST, 29 minutes earlier.
Area forecast discussion, May 8, 10:28 AM CST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1128 AM CDT THU MAY 8 2008
.DISCUSSION...
TORNADO WATCH 277 CONTINUES TO BE IN EFFECT UNTIL 2 PM FOR
PORTIONS OF NORTH CENTRAL AND NORTHWESTERN ALBAMA.
LOW PRESSURE CONTINUES TO MOVE SLOWLY EAST ACROSS SOUTHEASTERN
MISSOURI AND INTO EXTREME WESTERN KENTUCKY. SEVERAL PRE-FRONTAL
TROUGHS WERE EVIDENT IN 12Z ANALYSIS AHEAD OF THIS LOW PRESSURE
SYSTEM. THE FIRST OF WHICH DEVELOPED A FEW TORNADIC CELLS IN
NORTHERN MISSISSIPPI AND PROMPTED TORNADO WARNINGS EARLIER FOR
PORTIONS OF NORTHWEST ALABAMA. THIS ACTIVITY HAS SINCE WEAKENED
AND MOVED FURTHER NORTHEAST INTO CENTRAL AND EASTERN
TENNESSEE...IN RESPONSE TO THE INITIAL PRE-FRONTAL TROUGH MOVING
RAPIDLY NORTHEAST.
CURRENTLY A SECOND LINE OF STRONG TO SEVERE THUNDERSTORMS...WHICH
DEVELOPED IN CENTRAL MISSISSIPPI ALONG THE SECOND PREFRONTAL
TROUGH AXIS AHEAD OF THE SURFACE LOW...STRETCHES FROM JUST
NORTHWEST OF WATERLOO IN ALABAMA THROUGH BURNSVILLE AND JUST EAST
OF TUPELO IN MISSISSIPPI. BELIEVE EARLIER CLOUD COVER AND
SUBSIDENCE BEHIND DEPARTING INITIAL TROUGH AXIS...IS KEEPING
SCATTERED STORMS FROM DEVELOPING SO FAR AHEAD OF THIS LINE OF THUNDERSTORMS.
HOWEVER...BREAKS HAVE DEVELOPED IN THE CLOUDS AHEAD OF THIS LINE
...A 40 TO 50 KT 850 JET IN IS PLACE...AND A TONGUE OF 66 TO 69F
DEGREE DEWPOINTS CONTINUE ADVECTING INTO NORTHERN ALABAMA. THIS WILL
DESTABILIZE THE ATMOSPHERE VERY QUICKLY THIS AFTERNOON. THEREFORE...BELIEVE
THE THREAT OF SCATTERED THUNDERSTORMS AHEAD OF THIS LINE WILL
INCREASE THROUGH EARLY AFTERNOON...PARTICULARLY ALONG AND EAST OF
INTERSTATE 65. WITH 300-400 M2/S2 OF 0-3 KM HELICITY STILL
FORECAST BY MODELS DURING THIS TIME...ISOLATED TORNADOES (ALONG
WITH LARGE HAIL AND DAMAGING WINDS)...WILL CONTINUE TO BE POSSIBLE
THROUGH THE AFTERNOON HOURS.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
20
Hazardous weather outlook, May 8, 3:56 AM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
456 AM CDT THU MAY 8 2008
ALZ001>010-016-TNZ076-096-097-081900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
456 AM CDT THU MAY 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
A BAND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE CENTRAL
TENNESSEE VALLEY THIS MORNING. AS THIS RAINBAND MOVES EASTWARD
AND ENCOUNTERS AN INCREASINGLY DRY AND STABLE AIRMASS...IT SHOULD
CONTINUE TO WEAKEN. AS A RESULT...ONLY SOME BRIEF HEAVY DOWNPOURS
ARE ANTICIPATED WITH THIS FIRST ROUND.
HOWEVER...AS THE DAY PROGRESSES...MORE MOIST AND UNSTABLE AIR WILL
BE DRIVEN NORTHWARD FROM THE GULF OF MEXICO...AND ANOTHER ROUND
OF SHOWERS AND STORMS IS EXPECTED. SOME OF THE STORMS COULD BE
SEVERE...WITH DAMAGING WINDS AND HAIL UP TO THE SIZE OF NICKELS
BEING THE MAIN THREATS. THERE IS A RISK FOR TORNADOES THIS
AFTERNOON...ESPECIALLY IF SOME BREAKS IN THE CLOUD COVER ARE
REALIZED...WHICH WOULD ALLOW FOR DAYTIME HEATING AND THEREFORE
ADDITIONAL INSTABILITY.
A COLD FRONT WILL PASS THROUGH THE AREA LATE THIS AFTERNOON AND
THIS EVENING...ENDING THE SEVERE THREAT FROM WEST TO EAST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE COLD FRONT PASSING THROUGH THURSDAY NIGHT WILL STALL OVER
EITHER NORTHERN OR CENTRAL ALABAMA. ANOTHER WAVE OF LOW PRESSURE
WILL ATTEMPT TO PUSH THE FRONT SLIGHTLY TO THE NORTH ON FRIDAY.
IF THIS FRONT IS IN THE VICINITY FRIDAY AFTERNOON AND EVENING...
THERE IS SOME POTENTIAL FOR THUNDERSTORMS TO DEVELOP ON THE WARM
SIDE OF THE FRONT...AND THESE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. THIS POTENTIAL IS HIGHEST SOUTH OF
THE TENNESSEE RIVER.
THIS ACTIVITY IS EXPECTED TO PUSH THE FRONT SOUTH OF THE AREA FOR
MOST OF SATURDAY...BEFORE IT RETURNS NORTHWARD AGAIN AS A WARM
FRONT SATURDAY NIGHT INTO SUNDAY...IN ADVANCE OF A STRONGER STORM
SYSTEM. ONCE THE WARM FRONT PASSES...DAMAGING WINDS AND LARGE
HAIL WILL AGAIN BE POSSIBLE LATE SATURDAY NIGHT OR SUNDAY.
YET ANOTHER STORM SYSTEM WILL AFFECT THE REGION AROUND THE MIDDLE
OF NEXT WEEK. ALTHOUGH THERE IS UNCERTAINTY REGARDING THE STRENGTH
AND TIMING OF THIS SYSTEM...ANOTHER PERIOD OF SEVERE WEATHER DOES
APPEAR TO BE POSSIBLE. INTERESTS ARE ENCOURAGED TO MONITOR FUTURE
FORECASTS AS THIS EVENT GETS CLOSER.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THIS AFTERNOON AND EVENING. ACTIVATION MAY BE NECESSARY ON
FRIDAY AFTERNOON OR FRIDAY NIGHT...AND IS LIKELY AGAIN ON SUNDAY.
JE
In the hours before
Special weather statement, May 8, 10:13 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1113 AM CDT THU MAY 8 2008
ALZ001>003-081700-
COLBERT-FRANKLIN-LAUDERDALE-
1113 AM CDT THU MAY 8 2008
...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL NOON CDT...
AT 1113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM IUKA MISSISSIPPI TO
7 MILES NORTH OF FULTON MISSISSIPPI...MOVING EAST AT 45 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WATERLOO.
WRIGHT.
RED BAY.
PLEASANT SITE.
CHEROKEE.
THREET.
SRYGLEY CHURCH.
RED ROCK.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Tornado, Lauderdale
- When
- May 8, 10:57 AM CST to 11:04 AM CST
- Where
- Lauderdale County, 2.07 mi S of Rhodesville to 1.56 mi ENE of Central Hgts
- Rating
- EF1
- Path length
- 7.99 mi
- Path width
- 200 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.840, -87.870
A tornado with peak winds of 90 mph began a path near the intersection of County Roads 14 and 16, about 2 miles northwest of Oakland and tracked into the Central Heights community. The tornado produced moderate damage to five homes and uprooted several trees in its path. One of the homes was destroyed along Waterloo Road near Feddler's One Stop Market in Oakland where two men were slightly injured by flying glass. A mobile home was also overturned. The tornado widened to 200 yards before narrowing to around 20 yards toward the end of its path.
Tornado, Colbert
- When
- May 8, 11:39 AM CST to 11:44 AM CST
- Where
- Colbert County, 2.21 mi WNW of Midway to 0.02 mi SW of Fosters Mill
- Rating
- EF2
- Path length
- 3.49 mi
- Path width
- 250 yd
- Continued into
- Lawrence, Al (HUN)
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.738, -87.468
A surveillance camera from an equipment company northeast of Leighton captured a tornado on video picking up at least 2 cars and throwing them nearly 40 feet. A home was destroyed and another heavily damaged along River Road and Second Street. Large trees were snapped and uprooted near Fosters Mill at the intersection County Road 40. An 18 wheeler was reported to be overturned in this area as well.
Tornado, Lawrence
- When
- May 8, 11:45 AM CST to 11:50 AM CST
- Where
- Lawrence County, 2.75 mi N of Lemon Hill to 0.39 mi NE of Wheeler Dam Village
- Rating
- EF2
- Path length
- 3.8 mi
- Path width
- 250 yd
- Continued into
- Lauderdale, Al (HUN)
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.770, -87.420
A tornado continued its track from Fosters Mill in Colbert County into the far northern tip of Lawrence County. The tornado struck the Doublehead Resort and Lodge producing significant structural damage. A 2-story house was completely lifted off its foundation and moved nearly 20 feet. The entire west-facing side of this house was ripped off along with significant roof damage.
Tornado, Lauderdale
- When
- May 8, 11:51 AM CST to 12:02 PM CST
- Where
- Lauderdale County, 1.98 mi SSW of Thortontown to 1.49 mi NNW of Rogersville
- Rating
- EF1
- Path length
- 5.33 mi
- Path width
- 250 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.805, -87.366
A tornado continued its track from the far northern tip of Lawrence County into Joe Wheeler State Park to 2 miles north of Rogersville. The tornado produced sporadic damage to a garage and large trees in this path.
Tornado, Cullman
- When
- May 8, 1:06 PM CST to 1:07 PM CST
- Where
- Cullman County, 5.18 mi SW of Wheat to 4.63 mi SW of Wheat
- Rating
- EF1
- Path length
- 0.7 mi
- Path width
- 100 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.973, -87.139
A tornado with winds up to 100 mph continued a track out of Walker County on Smith Lake. Several trees were snapped and uprooted. A roof was partially torn off of a chicken house. The tornado lifted after nearly a 3/4 mile path, but then re-developed just a few miles further northeast near Sulpher Springs.
Tornado, Morgan
- When
- May 8, 1:15 PM CST to 1:17 PM CST
- Where
- Morgan County, 0.19 mi SW of Oak Ridge to 0.67 mi NE of Oak Ridge
- Rating
- EF0
- Path length
- 0.86 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.478, -87.002
A tornado with peak winds speeds of 95 mph touched down near Goose Pond Road northwest of Hartselle, tracking northeast near Norris Mill Road to around Macabee Drive. The tornado uprooted multiple medium to large trees, including one of 4-foot diameter. Several smaller trees and branches were snapped.
Thunderstorm Wind, Cullman
- When
- May 8, 1:18 PM CST to 1:35 PM CST
- Where
- Cullman County, 1.72 mi WNW of Good Hope
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 34.113, -86.896
Severe thunderstorm winds tore sections of a tin roof off of a farm building and downed several trees. Damage was also reported at the Hutson Farm between Good Hope and Grandview near Days Gap Road and at the Asa Blalock farm.
Tornado, Cullman
- When
- May 8, 1:20 PM CST to 1:32 PM CST
- Where
- Cullman County, 3.16 mi WSW of Trimble to 0.24 mi SE of Trimble
- Rating
- EF1
- Path length
- 3.27 mi
- Path width
- 100 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.078, -86.999
A tornado touched down again just east of Sulpher Springs tracking into the Trimble community before lifting. The tornado uprooted or snapped several large trees. Some trees damaged apartments and campers in this area. Another tornado touched down a few more miles northeast on the east side of Cullman.
Tornado, Limestone
- When
- May 8, 1:35 PM CST to 1:36 PM CST
- Where
- Limestone County, 0.64 mi S of New Hope to 1.2 mi SSE of Swancott
- Rating
- EF0
- Path length
- 2.03 mi
- Path width
- 100 yd
- Continued into
- Madison, Al (HUN)
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.571, -86.820
A tornado produced sporadic EF-0 damage with winds up to 65 mph along New Hope Road in extreme southeastern Limestone County just north of the Tennessee River, where convergent wind patterns were noted in a grass and wheat field. A larger area of grass and wheat was flattened along County Line Road south of Swancott Road. Minor tree and roof damage occurred at a residence in this area.
Tornado, Madison
- When
- May 8, 1:37 PM CST to 1:43 PM CST
- Where
- Madison County, 2.25 mi W of Triana to 0.68 mi NNW of Triana
- Rating
- EF1
- Path length
- 1.98 mi
- Path width
- 250 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.585, -86.789
A tornado continued its track into Madison County to a point about 3 miles west northwest of Triana. The tornado intensified to an EF-1 with wind speeds up to 100 mph, uprooting large pine trees and snapping small to medium sized pine trees on the northeast side of Blackwell Swamp.
Tornado, Cullman
- When
- May 8, 1:40 PM CST to 1:48 PM CST
- Where
- Cullman County, 0.18 mi NNW of St Bernard to 1.87 mi NNE of Simcoe
- Rating
- EF1
- Path length
- 6.58 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.182, -86.801
A tornado with peak wind speeds around 100 mph tracked from the east side of Cullman through the Simcoe community. Several large old oak trees were uprooted or snapped on the east side of Cullman. The tornado heavily damaged a pair of chicken houses in rural Cullman County. One chicken house completely collapsed with the central portion of the structure twisted and gnarled, and its metal roofing torn and twisted in the fields downstream. Pockets of straight-line wind damage were noted south of the tornado tracks, including in the southern portions of the city of Cullman.
Thunderstorm Wind, Cullman
- When
- May 8, 1:40 PM CST to 1:42 PM CST
- Where
- Cullman County, 0.69 mi S of Steppville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 34.060, -86.750
Thunderstorm winds knocked large trees of up to 3 feet in diameter and 60 feet tall. Shingles were also torn off houses by the severe winds.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, May 8 to 9, 20081 death · 5 injured · $6.5 million · EF3 · 15 events
- Tornadoes and Flash Flood in Mississippi, May 8 to 9, 2008$1.7 million · EF3 · 9 events
- Tornadoes and Flooding in Virginia, May 8 to 9, 2008$10 million · EF2 · 19 events
- Tornado and Hail in North Carolina, May 8, 2008$200,000 · EF2 · 5 events
- Tornadoes and Hail in Alabama, May 8, 2008$683,000 · EF1 · 19 events
- Tornadoes and Hail in Virginia, May 8 to 9, 2008$341,000 · EF1 · 30 events
- Flood and Hail in Kansas, May 8, 2008$25,000 · 2.75 in hail · 55 events
- Tornadoes and Damaging Wind in Tennessee, May 8, 2008$70,000 · EF1 · 3 events
- Tornadoes and Flash Flood in Maryland, May 8 to 9, 2008$165,000 · EF0 · 5 events
- Flash Flooding in Virginia, May 8 to 9, 2008$61,000 · 21 events
- Hail and Damaging Winds in North Carolina, May 8, 2008$34,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Oklahoma, May 8 to 9, 2008$60,000 · 2.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103796, 103532, 103836, 103837, 103576, 103574, 111883, 103579, 103535, 103539, 103585, 103800.